Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 20, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 16, 2024, 7:01 PM MST for Cochise County, Arizona. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2024, 7:01 PM MST (02:01 UTC)
- Expired
- Jul 16, 2024, 8:30 PM MST
- In force
- 89 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 123 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
555
WGUS55 KTWC 170201
FFWTWC
AZC003-170330-
/O.NEW.KTWC.FF.W.0020.240717T0201Z-240717T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
701 PM MST Tue Jul 16 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Cochise County in southeastern Arizona...
* Until 830 PM MST.
* At 701 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen near Bowie and east to mile marker 370. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bowie.
This includes Interstate 10 between mile markers 364 and 372.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3227 10939 3230 10950 3235 10950 3237 10939
3230 10935
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$1 follow-up statement
687
WGUS75 KTWC 170324
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
824 PM MST Tue Jul 16 2024
AZC003-170334-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-240717T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
824 PM MST Tue Jul 16 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR
NORTHEASTERN COCHISE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3227 10939 3230 10950 3235 10950 3237 10939
3230 10935
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:55 PM MST, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 16, 2:55 PM MST, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 255 PM MST Tue Jul 16 2024 .SYNOPSIS...Temperatures slightly above normal through the rest of this week, with typical mid July moisture levels across the region. This will result in the daily chances for showers and thunderstorms. The main threats will continue to be strong gusty outflow winds and heavy rainfall leading to localized flash flooding. && .DISCUSSION...We started this morning with some weak showers/ thunderstorms across Southeast Arizona, and we will likely finish the day with more established stronger storms. The storm activity we saw this morning was associated with a mid-level MCV that tracked across southern Pima county and eventually moved into NW Sonora Mexico. Typically in the wake of these types of features, we see a subsidence field that hinders storm development. In this case though, it is far enough away where it shouldn't have too much impact on Southeast Arizona this afternoon. There are three things that are around to help thunderstorm activity/development today. The overall pattern is defined by a mid-upper high centered over central New Mexico with the flow around this feature resulting in a weak diffluent area across Southeast Arizona. A trough moving into the Pacific Northwest will force this high to align more into a NW-SE orientation, resulting in an area of weak stretching deformation assisting with the overall lift. The third thing of note today is a weak vort max in northern Chihuahua Mexico that will continue to rotate around the base of the upper high and push into the far SE corner of the state this evening. So, with this in mind...our thinking is that we will see thunderstorms develop NE of Tucson this afternoon (which we are already watching develop via radar). The latest 16/20Z HRRR has these storms moving off the higher terrain into the Upper Gila River valley between 4-6 pm. I would expect these storms to produce a strong outflow as it moves off the terrain, potentially impacting Safford. Otherwise, thunderstorms east and southeast of Tucson will be pulse-type and/or delayed until the late afternoon and evening as we start to see the impact of the approaching vort max. I have confidence in the University of Arizona 16/12Z WRF-RR run since it has been resolving the timing/location of convection very well the past few days. This run delays the majority of the activity well into the evening hours. Tucson will likely stay on the northern periphery of the majority of storm activity, just clipping the Tucson Metro Area late (between 8-10 pm MST) this evening. Drier air in the mid-levels of the storm residing in NM and will push west and entrain into the thunderstorms along the Arizona/New Mexico border. The 16/12Z HREF is suggesting a 50-70 percent likelihood of wind gusts in excess of 30+ kts from storms east of Tucson today. It should be noted that 16/00Z HREF run had a 10 percent chance of wind gusts in excess of 50 kts but has backed off on this run. The 16/12Z HREF is also pinpointing the heaviest rainfall to occur S and SE of Tucson in Cochise and Santa Cruz counties this afternoon/evening with a 10-30 percent chance of 3-hr rainfall amounts in excess of 1 inch, and even a 10 percent chance of rainfall in excess of 3 inches along the International Border. In general, the main threat from storms today will be strong and gusty thunderstorm outflows, but heavy rainfall is also in the mix...especially S and SE of Tucson in Cochise and Santa Cruz county where there is a better mix of moisture and will be impacted by the weak vort max later this evening. Otherwise, we will see a continued chance of mainly afternoon and evening thunderstorms persist into early next week. The upper high center will slowly drift into NW Arizona by late this week, then near southern Nevada by the weekend. This puts us in into a more favorable pattern for strong storms as the flow will move off the Mogollon Rim/higher terrain into SE AZ. However, resolving which day that will be more active at this juncture is difficult. && .AVIATION...Valid through 18/00Z. SCT-BKN clouds at 8k-12k ft AGL thru 17/05Z and again aft 17/18Z, with diminishing cloud cover between 17/05Z and 17/18Z. SCT TSRA/SHRA thru 17/05Z, mainly east through south of KTUS and in the White Mountains. SCT TSRA/SHRA developing again aft 17/19Z. MVFR conditions in TSRA, with mountain obscurations, vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC wind at most locations 12 knots or less favoring a WLY/NWLY direction during the afternoon and early evening hours and variable in direction at other times. The exception will be in the upper Gila River valley near KSAD where WLY/NWLY SFC wind will be 16-22 kts with gusts to 32 kts thru 17/04Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deeper moisture remains across southeast Arizona, with typical mid July moisture levels expected through at least the upcoming weekend. This will result in the daily cycle of mainly afternoon and evening showers and thunderstorms. The main threats will be strong, gusty and erratic outflow winds and heavy rainfall leading to localized flash flooding. Minimum relative humidity values will be 20-30 percent in most lower elevation locations and 25-40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. Wind direction during the afternoon will primarily be west to northwest into the weekend. The exception will be in the upper Gila River valley around Safford, where afternoon/early evening winds will be west-northwest around 20 mph and gusts to 30-35 mph through this evening. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 16, 2:10 PM MST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
210 PM MST Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Flash Flood 8 ENE Sierra Vista 31.60N 110.19W
07/15/2024 Cochise AZ Law Enforcement
DELAYED REPORT Photo on Cochise County
Sheriff Office Facebook page showing
flooding over Monson Rd leading to road
closures. No exact timing on when the road
was closed. Road currently open to local
traffic only during cleanup. Time is
estimated based on the radars heaviest
rainfall.
&&
JVTLocal storm report, Jul 16, 6:47 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
647 PM MST Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Non-Tstm Wnd Gst 28 E Willcox 32.30N 109.36W
07/16/2024 M66 MPH Cochise AZ Mesonet
Mesonet station AZT19 I-10 @ Mp-372.3 -
Olga.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 16, 5:41 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 16, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 47 min |
| Jul 16, 6:06 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 54 min |
| Jul 16, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 16, 6:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 16, 6:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 17 min |
| Jul 16, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 26 min |
| Jul 16, 7:16 PM MST | Dust Storm Advisory | TWC | Cochise | 59 min |
| Jul 16, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.